I have been experiencing bloating and acidity during the menopause years. After experiencing a burning sensation in the stomach and abdominal pain, bacteria in blood and urine were found before seven months. I was treated with antibiotics for 40 days for UTI. 10 days ago, I again experienced bloating and acidity, and I am on Niftas-100 for UTI. I am experiencing a burning sensation in the stomach currently. How to treat this? And is this related to gastritis? And not UTI? I am taking Cyra-D, Enterogermina, D-protein, blood pressure, and thyroid medicines.
Welcome to icliniq.com.
I can imagine you must be very upset about ongoing abdominal symptoms. Well, I need to know a few things more about your health.
Do you have these abdominal symptoms before, or did you first start to observe your signs when these antibiotics for UTI (urinary tract infection) were started? And do you have diarrhea? Any particular foods which cause excessive bloating and some foods do not? Any weight gain or weight loss in the last six months? And do you work or housebound? Have you ever tested for diabetes, hypertension, or cholesterol issues? What are your current thyroid function test reports? And what medicines are you taking for thyroid issue and their doses? And any recent change in the medication for thyroid? I want to hear from you the answers to the above questions before I can comment on anything.
The drug Nitrofurantoin 100 is notorious for causing gastrointestinal upsets. However, it is also possible that may be underlying thyroid dysfunction and uncontrolled sugar, weight, and cholesterol issues can all be playing a role in developing your symptoms. And why are you developing recurrent UTI? Are you seeing an expert urologist? Has he done some testings besides urine culture?
Thank you doctor,
I had mild bloating throughout the menopause phase, but I had this lower back pain for which I went to a gynecologist. It may have been due to gastric problems. I have no diarrhea. I consume kiwi fruit and chips only once in a month. No weight gain or loss. Sugar, hypertension, and cholesterol are normal, and I am taking BP medicines, occasionally my bp goes on the higher side. Diabetes seldom borders on the prediabetic range but not on medications for it. Thyroid function test reports are normal before few months. I am taking Thyrox-50, doctors wanted to decrease its dose, but a lower dose caused palpitations.
I consulted a gynecologist for UTI, and they have done sorts of tests to rule out abdominal and cervical cancer. I also went to a urologist recently, and he prescribed the antibiotics after urine culture.
Welcome back to icliniq.com.
Well, now I can understand your symptoms fully. We gastroenterologist often divide these symptoms in to two. The one is gaseous (which you have) including burping, belching, bloating, and other is pain symptoms (which you do not have). The lower abdominal pain with some pain over lower back region can be secondary to UTI and not neccessarily due to bowel loops. Having said that however, people sometime feel the distension of bowel loops with excessive gases as pain. So there are possible two causes underlying your gaseous symptoms.
The antibiotic you are taking can lead to all symptoms that you have mentioned. Not only this, these antibiotic if taken for longer period of time (40 days) can even alter the composition of your gut bacteria. For this, I want you to consult your urologist, and consider stopping if no more needed, or consider switching to another antibiotic with low abdominal side effect profile. I am sure that your your culture growth would have some other sensitive antibiotics besides Nitrofurantoin.
Second cause is your weight, age, and prediabetes which has impact on your stomach movement, making it slow to function. Also, the tablet you are taking for thyroid suggest it is hypothyroidism, means under active thyroid. In condition with under active thyroid, stomach and bowel loops can work slow and possibly contribute towards your symptoms.
Well I will write the medicine for you to control your symptoms now, and would give advise to control the risk factors namely prediabtes, weight, and underlying thyroid under activity. Find the plan of management below.
I hope this will help you.
HBA1c. Liver function tests. TSH, FT4, FT3 and lipid profile (upload the reports if recently done). Urine DR (fresh) and upload the reports of culture that you have done already.Treatment plan:
Take tablet Digestine (Metoclopramide) 40 mg half hour before meals for two weeks now, capsule Esomeprazole 20 mg half an hour before breakfast or before meals. You can stop Cyra D. Cyra D contain Rabeprazole. You can take capsule Ecotec twice daily instead of Enterogermina. The Ecotec is a probiotic which contains few more species that would help to reduce excessive gas formation.
Lifestyle modifications: Try to reduce weight, at least by 7% to 10% of your current body weight by the next six months. Plus, avoid FODMAPs foods which have the tendency to produce excessive gases in the small bowel and reduce or completely remove from your diet. Take a portion-wise meal. Instead of three large volume meals, make it in a portion of six or eight, and take it more frequently with the same amount of calories. Do a little bit exercise like 45 minutes of brisk walking (150 minutes/week time) would be perfect for you.
Discuss with your urologist for a safe alternative of antibiotics.
Once you feel some improvement in your symptoms, and once your antibiotic for UTI is stopped or switched to another safer alternative, I would consider giving a three-week antibiotic course to correct abnormal bacteria in the intestine. But that is optional.
For your prediabetes, I want you to get HbA1c as we can see your current status of your diabetes. I prefer it if you could make a sugar monitoring chart-one in fasting another two hours after meals for a total of seven days; that would help us to know your diabetic status exactly. Please also remember that underlying occult diabetes can because of recurrent UTI.
Avoid FODMAPs.Regarding follow up:
After a week.
Thank you doctor,
Digestine and Ecotec are not available in medical stores in my city. Please suggest alternate medicines.
Welcome back to icliniq.com.
I did not think that these international brands would be unavailable. Well, instead of Ecotec, you can use Bifilac or LifeLac OD. These both are brand names. These probiotic medications contain lactobacillus and bifidobacteria. If the only lactobacillus is present, then you can purchase this.
Digestine 40 mg is the brand name of Metoclopramide. If Metoclopramide is not available in 40 mg strength, then you can simply take Metoclopramide 10 mg thrice daily half an hour before meals. The tablet Digestine has been launched in the market because of its convenient dosage i.e., once in a day.
The common brand name of Metoclopramide in India are Emenil 10 mg, Maxeron 10 mg. You should take this 10 mg tablet thrice daily, half an hour before meals.
I hope this helps.
Was this answer helpful?|
Same symptoms doesn’t mean you have the same problem. Consult a doctor now!
.. got gastritis due to painkillers. Avoid spicy, fatty and oily food. Have some walk after having food instead of taking rest and take multiple small meals instead of heavy meals. Avoid smoking and alcohol if any. You can get prescribed tablet Pan... Read fullWill antibiotics help to improve IBS?
.. gone through your query and reports (attachment removed to protect patient identity). I can understand your concern. As you told that your mother had IBS (irritable bowel syndrome), I want to tell you that antibiotics are not the treatment for IB... Read fullI have high acidity and food allergy with severe cough and cold. How to manage these problems?
.. I can understand your concern. According to your statement, you have been suffering from cough and cold with allergies to citrus foods, high protein foods which can aggravate stomach acidity with burning sensation and rashes with itching of the ... Read full
Ask your health query to a doctor online?Ask a Medical Gastroenterologist Now